playing the med game

Ok, here’s the situation…

[my parents went away for a week’s vacation…]

Some of you will get that reference. But let’s move on.

Wait.

Small digression – and as long as we’re going in the way-back machine to 1988, I’ve been constantly reminded lately of the passage of time. My kids think I’m so uncool and practically groan when I make them listen to “80’s music.” A recent example is when I was driving the guys to school and we were listening to Bruno Mars “Uptown Funk” in the car.

C asks, “Who is Michelle Pfeiffer?”

What? So I tell them about a song it sounds like “Jungle Love” by Morris Day and the Time. Remember that song? They’re hardly impressed. But that’s okay because I know I’m cool. Even if I’m rocking the robe while driving them to middle school in the morning. (Yep, I’m frequently that mom.)

Speaking of time, my open wound has been healing quite nicely. Four weeks ago it was around 3 inches in length and deep; now it’s maybe half an inch. The good news is that while I’m still on the DL for exercise, I have graduated from the twice a day wet-to-dry dressings with gauze and saline solution, so a large bandage. Yes! Major improvement. I see Dr K again next week.

Next week also marks one year that I’ve been on Tamoxifen. One year down, four more to go. You’ll remember that Tamoxifen is the prevention medicine that I take that affects estrogen production in my body. Because my tumor was ER/PR positive, this meant that cancer “feeds” off of estrogen and progesterone, making it highly sensitive to hormone production.  So here’s where it gets fun (um, not really) – the Tamoxifen reduces estrogen production as well as “re-routes” estrogen from my lymph nodes and receptors in my breast, so the ovaries. It kind of “fakes out” the receptors into thinking that they’ve been fed estrogen so they’re “full.”  While this means good news for preventing further breast cancer growth, it means bad news for potential ovarian cancer growth, since the concentration of estrogen goes to the ovaries.

What does this mean? It means that for many women with breast cancer, they eventually have an oophorectomy to remove their ovaries to prevent ovarian cancer, since breast cancer and ovarian cancer are closely aligned. But what does that mean? It means instead of reducing or suppressing estrogen production, it stops it altogether – which leads to another host of potential pitfalls down the road, not the least of it is side effects more severe than menopause (fun!) and cardiovascular disease (super fun!). The other thing is, that many women who have their ovaries removed, end up doing some kind of hormone therapy to offset the menopause-like symptoms. So we’re back to the big E again: estrogen. It’s a vicious cycle.

While I’m not scheduled to get an oophorectomy any time soon – it’s on the table as a further discussion point but no decision yet – I describe this scenario as an example of how treating one thing, leads to the development of another thing, which then needs to be treated. It’s like the ultimate medical Catch-22.

Let’s go back to the Tamoxifen again. The early side effects were heavy breakouts (just like being a teenager again) and depression. This is very, very common for Tamoxifen takers. So the treatment for the treatment for cancer, was antibiotics for my complexion and bumping up my Lexapro dosage. After a few months, I stopped the antibiotics. But then the Lexapro stopped working as well, and after dealing with the emotional ramifications of enduring 8 hospitalizations, complications, delays and more fun, I was put on another medication to help “boost” the Lexapro for the short term.  I don’t take taking these medications lightly – but they’re needed for my emotional and physical well being.

So now, in addition to an oncologist, breast surgeon, plastic surgeon, acupuncturist, therapist, oncology nutritionist, and physical therapist, I’m now under the care of of a pharmacologist/therapist to make sure I don’t have any drug interactions. It’s like a giant game of medical chess!

Checkmate.

xo

JG

4 Responses

  1. All these meds and side effects and issues begetting issues are…what’s the phrase…how do you say ?…Totally f$%ked. Thank goodness you have this team taking care of you at the very least. But if we are going back to 1988 I have a few things to add — Don’t worry, Be Happy, and remember, I Will Always Love You Sweet Child o’ Mine, you just gotta have Faith. I’m annoying myself.
    xoxoxo

  2. Jen- I was hoping that your decrease in blog posts meant that life was becoming somewhat more “normal”. Sadly, not at all your reality, and perhaps just a little wishful thinking from your cous. Just know I love you and am rooting you on – as we all are!! Maybe some medical marijuana could be added to your mix of meds. Just a thought.. xo

  3. Jennifer, I am totally , totally confused. I think you should have been either a doctor, or statistician! You have all the right language, and grammar put in so I can , at least , understand part of what your saying. I, too, have an entire cast of doctors in the “wings”: surgeons, oncologists, radiologists, psychologists, meds drs, (don’t know what they are called), skin drs, ob-gyns (forget the OB part), urologists, etc. etc. etc. But, they all keep us going, don’t they.
    Hang in . You are just a baby in the scheme of things, a long life ahead of GREAT health.
    Good Shabbat.
    Love,
    Louise

Leave a Reply